Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 252, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 6, 2022, 1:19 AM CDT for Big Stone County, Minnesota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2022, 1:19 AM CDT (06:19 UTC)
- Expired
- Aug 6, 2022, 1:45 AM CDT
- In force
- 26 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Big Stone County, MN
The radar
The Aberdeen radar (KABR), 171 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2519 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 2092 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.3
The text
As transmitted.
333
WUUS53 KABR 060619
SVRABR
MNC011-060645-
/O.NEW.KABR.SV.W.0252.220806T0619Z-220806T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
119 AM CDT Sat Aug 6 2022
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Southeastern Big Stone County in west central Minnesota...
* Until 145 AM CDT.
* At 118 AM CDT, a severe thunderstorm was located near Odessa, or 9
miles east of Ortonville, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Correll and Artichoke Lake around 135 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4520 9614 4519 9616 4520 9619 4522 9622
4522 9627 4525 9629 4526 9641 4527 9645
4532 9647 4539 9645 4534 9612 4524 9612
4524 9611 4518 9610
TIME...MOT...LOC 0618Z 280DEG 17KT 4528 9626
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Lueck1 follow-up statement
486
WWUS53 KABR 060643
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
143 AM CDT Sat Aug 6 2022
MNC011-060653-
/O.EXP.KABR.SV.W.0252.000000T0000Z-220806T0645Z/
Big Stone MN-
143 AM CDT Sat Aug 6 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BIG STONE COUNTY
WILL EXPIRE AT 145 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
this thunderstorm.
LAT...LON 4520 9614 4519 9616 4520 9619 4522 9622
4522 9627 4525 9629 4526 9641 4527 9645
4532 9647 4539 9645 4534 9612 4524 9612
4524 9611 4518 9610
TIME...MOT...LOC 0643Z 280DEG 17KT 4526 9611
$$
LueckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 12:31 AM CDT, 48 minutes earlier.
Area forecast discussion, Aug 6, 12:31 AM CDT, 48 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1231 AM CDT Sat Aug 6 2022 .UPDATE... Issued at 929 PM CDT Fri Aug 5 2022 Showers and thunderstorms still occurring across parts of the eastern CWA this evening, but most of the strong to severe activity has begun to come to an end. Will continue to monitor for the potential for additional development overnight. No changes made to winds or temperatures at this time. && .SHORT TERM...(This Evening through Saturday Night) Issued at 226 PM CDT Fri Aug 5 2022 The main issues in the short range will be rain chances, svr chances and temperatures. For tnt a sfc front will continue to move slowly toward the east and into eastern SD toward evening. Ahead of this front dewpoints in the lower 70s continue to stream to the north, with drier air making its way into the western part of the state. Temperatures continue to warm nicely ahead of the boundary, but overhead a capping layer looks to exist. The cap will likely weaken toward early evening as temps aloft start to come down a bit. Latest CAMS have backed off a touch on convective initiation, pushing it to early and mid-evening. MLCAPES are still progged to reach the moderate instability category, while deep layer bulk shear south of the ND/SD border is somewhat lacking, but should increase overnight. Storms are expected to ignite in the vcnty of the frontal boundary, with the higher probs for severe closer to the higher shear over northeast SD/WC MN and points north. Hail and wind look to be the main threats with any activity that forms. The LLJ will also be focused later this evening into that region, thus sustaining WAA over the eastern part of SD. PWATs nearing 2 inches also suggest that some healthy rain amounts are possible given the abundant moisture and potential slow movement of the convection. Could also see some back building of storms. Additional energy flows through the area Saturday and Saturday night, but chances for severe look minimal given cooler temperatures and lower dewpoints over the forecast area as the main low level boundary shifts south of the state. Temperatures will average out cooler than normal for the weekend given all the clouds/pcpn and cooler airmass that advects in from the north. .LONG TERM...(Sunday through Friday) Issued at 226 PM CDT Fri Aug 5 2022 We'll start out at 500mb with the large area of high pressure over the southern two-thirds of the nation, with a broad trough across southern Canada and the Northern Plains through the New England States. Our main chance of precipitation will come early in the period, enhanced by a open 500mb trough set up across MT at 12Z Sunday. This feature will shift across the Dakotas during the day Sunday, and into Minnesota as late at 06Z Monday. There are some small timing discrepancies. At the surface, high pressure will slowly sink south from ND on Sunday, and sink to southeastern SD and southern MN Monday night. Overall, the well below normal temperatures will continue Sunday, with highs in the upper 60s to mid 70s. Southerly flow will return Monday, along with warmer air, as temperatures rise back into the 80s for the western half of the forecast area, and mid to upper 70s east. Beyond Monday, we're back to above normal temperatures (in the 80s to mid 90s), as the 500mb ridge builds back across the Intermountain West and Plains States. The other changes beyond Sunday afternoon will be mainly dry weather, and relatively light winds. This hows up well in forecast soundings, with little moisture bast 18Z Sunday. While we do have slight chance pops going for Friday night, it's limited, in the 15 to 25 percent range. && .AVIATION...(For the 06Z TAFS through 06Z Saturday Night) Issued at 1231 AM CDT Sat Aug 6 2022 Terminals KABR,KATY,KPIR,KMBG Scattered showers and thunderstorms will continue to affect parts of the region through the overnight hours into early Saturday morning. Other than brief periods of MVFR vsbys expected with any thunderstorms, VFR conditions will prevail across the area overnight and through the day Saturday. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Parkin SHORT TERM...TDK LONG TERM...KF AVIATION...Wise
Hazardous weather outlook, Aug 5, 3:35 PM CDT, 9 hours 44 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 335 PM CDT Fri Aug 5 2022 MNZ039-046-SDZ005>008-010-011-016>023-033>037-045-048-051-062045- Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day- Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Stanley-Sully- Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 335 PM CDT Fri Aug 5 2022 /235 PM MDT Fri Aug 5 2022/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Isolated to scattered storms are expected overnight. A few of those storms could become severe with large hail and strong winds being the main threats. Heat indices will remain high until mid-evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered showers and thunderstorms are expected through Sunday, but severe weather is NOT anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. SDZ003-004-009-015-062045- Corson-Campbell-Walworth-Dewey- 335 PM CDT Fri Aug 5 2022 /235 PM MDT Fri Aug 5 2022/ This Hazardous Weather Outlook is for north central South Dakota. .DAY ONE...This afternoon and tonight. Scattered showers and thunderstorms are expected through Sunday, but severe weather is NOT anticipated. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered showers and thunderstorms are expected through Sunday, but severe weather is NOT anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed.
In the hours before
Local storm report, Aug 5, 10:23 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1023 PM CDT FRI AUG 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL 10 S BRENTWOOD COLONY 44.98N 99.32W
08/05/2022 M2.50 INCH FAULK SD PUBLIC
RELAYED VIA SOCIAL MEDIA WITH PHOTO.
APPROXIMATE TIME AND LOCATION.
&&
RLSpecial weather statement, Aug 5, 10:29 PM CDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1029 PM CDT Fri Aug 5 2022
SDZ020-060400-
Codington SD-
1029 PM CDT Fri Aug 5 2022
...A strong thunderstorm will impact portions of southeastern
Codington County through 1100 PM CDT...
At 1029 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sandy Shore Rec Area, or over Goose Lake, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Watertown and Watertown City Park around 1040 PM CDT.
Rauville around 1045 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern South Dakota.
&&
LAT...LON 4482 9732 4490 9733 4501 9701 4484 9694
TIME...MOT...LOC 0329Z 253DEG 25KT 4488 9724
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
LueckSpecial weather statement, Aug 5, 10:44 PM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1044 PM CDT Fri Aug 5 2022
SDZ020-060415-
Codington SD-
1044 PM CDT Fri Aug 5 2022
...A strong thunderstorm will impact portions of northern Codington
County through 1115 PM CDT...
At 1044 PM CDT, Doppler radar was tracking a strong thunderstorm near
Florence, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Dakota Sioux Casino around 1050 PM CDT.
Rauville around 1055 PM CDT.
Other locations in the path of this storm include Waverly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern South Dakota.
&&
LAT...LON 4497 9738 4510 9739 4513 9694 4497 9694
TIME...MOT...LOC 0344Z 267DEG 32KT 4503 9725
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
LueckLocal storm report, Aug 5, 10:57 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1057 PM CDT FRI AUG 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 PM TSTM WND GST 6 W HENRY 44.88N 97.58W
08/05/2022 M58 MPH CLARK SD MESONET
MESONET STATION 174 CLARK (SDDOT).
&&Local storm report, Aug 5, 11:03 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1103 PM CDT FRI AUG 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM TSTM WND DMG 1 SSW WATERTOWN AIRPORT 44.90N 97.17W
08/05/2022 CODINGTON SD TRAINED SPOTTER
REPAIR SHOP AND STORAGE SHED SUSTAINED SOME
DAMAGE.
&&
RVLocal storm report, Aug 6, 12:38 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1238 AM CDT SAT AUG 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 AM TSTM WND GST 2 W CORONA 45.33N 96.81W
08/06/2022 M58 MPH ROBERTS SD MESONET
&&
RVThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 9:45 PM CDT | Special Weather Statement | ABR | Big Stone | 30 min |
| Aug 6, 12:11 AM CDT | Severe Thunderstorm Warning | ABR | Big Stone | 64 min |
| Aug 6, 1:34 AM CDT | Areal Flood Warning | ABR | Big Stone | 6 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.